Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 134, NWS Raleigh, NC

July 19, 2023Edgecombe County, Halifax County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 19, 2023, 12:25 PM EDT for Edgecombe County, Halifax County, Nash County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 12:25 PM EDT (16:25 UTC)
Expired
Jul 19, 2023, 1:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:54 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 9:54 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
954 AM EDT Wed Jul 19 2023

.SYNOPSIS...
A weak surface trough will hold over the North Carolina Piedmont
through Thursday, as a warm and humid air mass persists over the
region. A cold front will move south of the region late in the week,
bringing some drier air this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Wednesday...

Water vapor satellite showed broad troughing across the eastern
U.S., and a weak shortwave moving across central NC this morning.
Radar displayed a decaying MCV moving east-northeast across the
Triangle, helping to develop a few strong thunderstorms across the
area. Additionally, surface obs showed a trough stretching from
north to south across the region. The 19/1200Z GSO sounding came in
this morning with a high precipitable water of 1.79 inches, and
displayed an unstable layer aloft with the shortwave moving by, but
also showed a cap around 500 mb.

The cluster of showers and thunderstorms across the Triangle this
morning will likely hold together and continue towards the
central/northern Coastal Plain through early afternoon. Diurnal
convection is expected this afternoon and evening. Storms will
develop along the surface trough, and outflows will help generate
showers and thunderstorms elsewhere through the period, along with
storms that move east off the mountains. SPC has the all of central
NC under a Marginal Risk of severe thunderstorms today, with
damaging wind gusts as the main threat with dry air aloft
contributing to higher DCAPE. Heavy rain is also possible with the
larger PW values, and isolated flash flooding could occur where
heavy rain develops across urban/poor drainage areas. Most storms
will diminish by late evening.

Another hot day is expected, with highs in the upper 80s to mid-90s,
and heat index values in the low 90s to low 100s. Muggy conditions
will stick around tonight, with lows dipping to the upper 60s to mid-
70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 230 AM Wednesday...

Continued hot and humid with scattered strong to severe
thunderstorms.

Another day of strong heating will lead to highs in the lower to mid
90s. This will lead to MLCapes approaching 2500 j/kg. Models suggest
a weaker cap, but the shear is still in question. The key may be an
early day MCV that some models push across the mountains late
morning or in the afternoon. This could arrive during peak heating
and instability. Scattered strong to severe storms are possible,
with damaging wind gusts the primary threat. Southern sections
appear most likely to see storms, yet this will likely shift a bit
in time and location. The chance of thunderstorms will shift to the
east during the evening. Lows Thursday night will again be in the
70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 245 AM Wednesday...

In general, the forecast has trended slightly drier with this
package. While a front should move across the forecast area Friday,
forcing should be minimal, and have only gone with chance pops
across southern counties Friday night through Saturday night,
primarily because of a shortwave passing south of the region. A
broad upper level trough will extend from Hudson Bay in Canada all
the way to the Gulf of Mexico on Sunday and drift east through the
rest of the forecast. This should provide enough forcing for
diurnally driven thunderstorms through the rest of the forecast
period.

One more day of widespread highs in the 90s is expected on Friday,
although slightly drier air with the incoming front will bring
dewpoints down enough to limit the area of triple digit heat index
values. On the cool side of the front, Saturday will be the coolest
day out of the next seven, with all locations expected to remain in
the 80s. Highs will then moderate through the rest of the period,
with 90s returning to many locations by Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 640 AM Wednesday...

Generally VFR conditions are expected through 12z/Thursday. There is
still a chance of MVFR haze and fog through around 12z-13z, but most
models indicate an increase of the boundary layer flow allowing for
some mixing. In addition, a couple of residual disturbances aloft
(MCV's) were tracking east across the mountains early today. They are
expected to continue to weaken as they cross the region this
morning. They will have some instability to work with, but mostly
less 500-1000 j/kg, with some CINH mixed in as well. As such, only
isolated showers/thunder expected. Later today, central NC is
expected to be in a minimum of convection, with the exception of
possibly KFAY to KRWI (where there is about a 20-30 probability of
an MVFR thunderstorm later this morning through the afternoon.

Looking beyond 12z Thu, scattered showers and storms are possible
starting as early as Thu morning, remaining possible through the day
Thu and into the evening. Daily typical isolated to scattered
showers and storms, mainly from mid afternoon to mid evening, will
remain a possibility Fri through Sun, with the potential for pockets
of early-morning fog as well.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJT
SHORT TERM...Badgett
LONG TERM...Green
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Jul 19, 4:32 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
432 AM EDT Wed Jul 19 2023

NCZ007>011-021>028-038>043-078-200845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
432 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 of 5) of isolated severe
thunderstorms this afternoon and evening. The main hazard is
damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk (level 1 of 5) of severe thunderstorms
Thursday and Thursday evening. The main hazard is damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-200845-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
432 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 of 5) of severe thunderstorms this
afternoon and evening. The main hazard is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk (level 2 of 5) of severe thunderstorms
Thursday afternoon and evening. The main hazard is damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 8:39 AM EDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
839 AM EDT Wed Jul 19 2023

NCZ024-025-040-041-076-191330-
Lee NC-Chatham NC-Durham NC-Wake NC-Orange NC-
839 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern Orange,
northwestern Lee, west central Wake, southwestern Durham and Chatham
Counties through 930 AM EDT...

At 838 AM EDT, Doppler radar was tracking a strong thunderstorm over
Goldston, or 9 miles southeast of Siler City, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Cary, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Apex, Morrisville and Crosswinds Boating Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 7898 3575 7877 3551 7934 3552 7935
      3552 7948 3563 7955 3565 7955 3585 7926
      3584 7924 3585 7924
TIME...MOT...LOC 1238Z 240DEG 36KT 3561 7937

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 9:30 AM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
930 AM EDT Wed Jul 19 2023

NCZ008-024>026-041-191415-
Franklin NC-Durham NC-Wake NC-Orange NC-Granville NC-
930 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern Orange,
southern Granville, northern Wake, Durham and southwestern Franklin
Counties through 1015 AM EDT...

At 930 AM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or 7 miles southeast of Durham, moving northeast
at 35 mph.

HAZARD...Winds in excess of 40 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Wake Forest, Butner,
Franklinton, Bunn and RDU International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3620 7863 3595 7821 3571 7886 3578 7893
      3583 7891 3587 7891 3586 7901 3595 7910
TIME...MOT...LOC 1330Z 243DEG 32KT 3587 7886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 10:09 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1009 AM EDT Wed Jul 19 2023

NCZ040-041-191500-
Chatham NC-Wake NC-
1009 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern Wake
and east central Chatham Counties through 1100 AM EDT...

At 1009 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cary, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs,
Knightdale, Crosswinds Campground, Lake Wheeler and New Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 7846 3572 7843 3571 7847 3563 7857
      3559 7903 3572 7905
TIME...MOT...LOC 1409Z 257DEG 24KT 3568 7894

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 10:20 AM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1020 AM EDT Wed Jul 19 2023

NCZ008-009-026-041-191500-
Franklin NC-Vance NC-Wake NC-Granville NC-
1020 AM EDT Wed Jul 19 2023

...A line of strong thunderstorms will impact portions of southern
Vance, southeastern Granville, northeastern Wake and northwestern
Franklin Counties through 1100 AM EDT...

At 1019 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creedmoor to near Wake Forest to near
Raleigh. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Henderson, Creedmoor, Louisburg, Wake Forest, Franklinton,
Kittrell, Rolesville, Youngsville and Falls Lake State Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3637 7835 3627 7830 3627 7831 3626 7829
      3612 7822 3593 7835 3580 7875 3601 7870
      3602 7871 3615 7870
TIME...MOT...LOC 1419Z 236DEG 23KT 3612 7863 3599 7861 3584 7869

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 11:00 AM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1100 AM EDT Wed Jul 19 2023

NCZ009>011-026-027-041-191545-
Nash NC-Franklin NC-Vance NC-Warren NC-Wake NC-Halifax NC-
1100 AM EDT Wed Jul 19 2023

...A line of strong thunderstorms will impact portions of southern
Vance, Warren, northern Nash, west central Halifax, northeastern
Wake and Franklin Counties through 1145 AM EDT...

At 1059 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kittrell to near Louisburg to near Wake
Forest. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Louisburg, Warrenton, Norlina, Kittrell, Bunn, Rolesville,
Red Oak, Castalia and Middleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3628 7789 3607 7776 3585 7853 3607 7843
      3633 7848 3654 7803 3654 7799
TIME...MOT...LOC 1459Z 244DEG 20KT 3625 7838 3608 7833 3593 7843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 11:48 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1148 AM EDT Wed Jul 19 2023

NCZ010-011-026>028-191645-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
1148 AM EDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of Warren, northern
Nash, northwestern Edgecombe, Halifax and eastern Franklin Counties
through 1245 PM EDT...

At 1147 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warrenton to 14 miles northwest of
Dortches to 7 miles northeast of Bunn. Movement was northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Warrenton, Halifax, Scotland
Neck, Norlina, Dortches, Littleton and Red Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3589 7821 3616 7820 3645 7823 3655 7808
      3654 7790 3651 7790 3648 7776 3648 7764
      3644 7762 3641 7755 3637 7755 3634 7759
      3632 7757 3630 7753 3632 7744 3626 7741
      3624 7738 3621 7738 3617 7729 3611 7723
TIME...MOT...LOC 1547Z 235DEG 32KT 3641 7805 3619 7799 3602 7815

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:01 PM EDTSpecial Weather StatementRAHAlamance, Orange44 min
Jul 19, 7:32 AM EDTSpecial Weather StatementRAHMontgomery58 min
Jul 19, 8:39 AM EDTSpecial Weather StatementRAHChatham51 min
Jul 19, 9:30 AM EDTSpecial Weather StatementRAHDurham, Wake45 min
Jul 19, 10:09 AM EDTSpecial Weather StatementRAHWake51 min
Jul 19, 10:20 AM EDTSpecial Weather StatementRAHFranklin40 min
Jul 19, 11:00 AM EDTSpecial Weather StatementRAHFranklin, Warren45 min
Jul 19, 11:48 AM EDTSpecial Weather StatementRAHHalifax, Nash, Warren57 min
Jul 19, 12:31 PM EDTTornado WarningRAHEdgecombe, Halifax, Nash59 min
Jul 19, 1:30 PM EDTSevere Thunderstorm WarningRAHHalifax15 min
Jul 19, 2:09 PM EDTSpecial Weather StatementRAHEdgecombe21 min
Jul 19, 2:24 PM EDTSpecial Weather StatementRAHWayne36 min
Jul 19, 2:28 PM EDTSpecial Weather StatementRAHJohnston32 min
Jul 19, 2:38 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne36 min
Jul 19, 2:53 PM EDTSpecial Weather StatementRAHGreene52 min
Jul 19, 2:59 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wayne, Wilson31 min
Jul 19, 4:07 PM EDTSpecial Weather StatementRAHWayne53 min
Jul 19, 4:25 PM EDTSpecial Weather StatementRAHHalifax35 min
Jul 19, 4:46 PM EDTSpecial Weather StatementRAHCumberland44 min
Jul 19, 5:08 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson, Wayne52 min
Jul 19, 5:16 PM EDTSpecial Weather StatementRAHHalifax44 min
Jul 19, 5:41 PM EDTAreal Flood AdvisoryRAHCumberland, Sampson3 hr
Jul 19, 5:49 PM EDTSpecial Weather StatementRAHSampson41 min
Jul 19, 5:58 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson47 min
Jul 19, 6:17 PM EDTFlash Flood WarningRAHCumberland, Sampson3 hr
Jul 19, 6:49 PM EDTSpecial Weather StatementRAHCumberland, Sampson56 min
Jul 19, 7:12 PM EDTSpecial Weather StatementRAHSampson33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.